North Dakota, 2002

Damaging Wind in North Dakota, August 21, 2002

August 21, 2002 · NWS BIS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 21, 2:20 AM CST, 7 hours 20 minutes earlier.

Area forecast discussion, Aug 21, 2:20 AM CST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
320 AM CDT WED AUG 21 2002

FCST PROBLEM TODAY IS PRECIP CHANCES THROUGH FORECAST PERIOD.
CLUSTER OF THUNDERSTORMS OVER NERN MONTANA ASSOCIATED WITH A JET MAX
AND VORT ENERGY ENCIRCLING THE UPPER LOW OVER NWRN US. THIS JET MAX
PROGGED TO MOVE EWD BUT VORT MAX ENERGY SEEMS TO WANT TO LIFT
NORTHWARD INTO SASKATCHEWAN. HIGHEST CAPE VALUES AS WELL AS LOWEST
LIFTED INDICES ARE OVER ERN MONTANA AND WRN ND TODAY AND TONIGHT.

IN GENERAL H500 WEST COAST TROUGH REMAINS OVER THE PACIFIC NORTHWEST
THROUGH FRIDAY. SWLY FLOW ALOFT OVER NORTH DAKOTA TODAY BUT RIDGE
BUILDS ON THURSDAY AS PACIFIC NORTHWEST LOW BEGINS TO CUT OFF FROM
WESTERLIES. THIS WILL LESSEN PRECIP CHANCES OVER ND THURSDAY AND
FRIDAY. MEANWHILE SURFACE HIGH OVER SOUTHERN CANADA PUSHES INTO ERN
NORTH DAKOTA BY THURSDAY AND CONTINUES UPSLOPE FLOW WITH EASTERLY
WINDS KEEPING MOSTLY CLOUDY SKIES OVER THE STATE...AND ALSO
STABILIZING THE ATMOSPHERE OVER EASTERN ND. SURFACE HIGH MOVES
EASTWARD THURSDAY NIGHT AND SHOULD SEE PARTLY CLOUDY SKIES THURSDAY
NIGHT AND FRIDAY.

.BIS...NONE
VINING

In the hours before

Special weather statement, Aug 21, 3:40 AM CST, 6 hours before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
440 AM CDT WED AUG 21 2002

...A CHANCE OF THUNDERSTORMS TODAY...

LOW PRESSURE FROM SOUTHEASTERN MONTANA TO CENTRAL SOUTH DAKOTA WILL
DEVELOP SOUTHWARD INTO THE CENTRAL PLAINS TODAY. UPPER LEVEL ENERGY
WILL HELP SET OFF THUNDERSTORMS TODAY ACROSS THE STATE...BUT
THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS.

SKYWARN WEATHER SPOTTERS WILL PROBABLY NOT BE NEEDED TODAY WESTERN
AND CENTRAL NORTH DAKOTA.

VINING

The radar

The Bismarck radar (KBIS), 132 km away, was scanning. The volume nearest the first event began at 15:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hettinger

When
August 21, 9:40 AM CST
Where
Hettinger County, 11 mi NNE of Regent
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
46.567, -102.467

An old storage shed destroyed . Hailstones nearly dime size piled a few feet deep in ditches. Neary 2 inches of rain fell with the storm. Many crops leveled by wind driven hail and very heavy rain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2002Every state in 2002This day in weather historyWarnings in North Dakota, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310201.